Harvard Heart Letter

Arthritis pain relief while taking warfarin

Ask the doctor

Q. I take warfarin for my atrial fibrillation. I know it can increase the risk of bleeding. Is it okay for me to take ibuprofen for my arthritis?

A. In general, you should avoid ibuprofen—which is sold as Advil, Motrin, and generics—while taking warfarin, because taking them together may further increase your risk of bleeding.

Ibuprofen and naproxen (Aleve, Naprosyn, generics) belong to the class of drugs known as nonsteroidal anti-inflammatory drugs, or NSAIDs. These drugs can irritate and erode the protective lining of the stomach, which can increase the likelihood of bleeding in the gastrointestinal tract. And via a different mechanism than with warfarin, these NSAIDs also make the blood less likely to form clots, which raises the risk of bleeding anywhere in the body. This can show up as bleeding gums, nosebleeds, or black, tarry stools, for example.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »